Michigan, 2006

Hail in Michigan, May 17, 2006

May 17, 2006 · NWS GRR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 17, 11:08 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, May 17, 11:08 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT WED MAY 17 2006

.UPDATE...
CURRENT FORECAST LOOKS GOOD AND ONLY MINOR TWEAKS WERE MADE TO MAX
TEMPS. LOOKS LIKE WEST WINDS WILL KEEP THE COASTAL ZONES COOL AND
MAXES HAVE PROBABLY ALREADY BEEN REACHED THERE WITH CLOUDS AND RAIN
ARRIVING NEXT COUPLE HOURS.

SEVERE THREAT THIS AFTERNOON AND EVENING SHOULD BE LIMITED TO
MARGINAL HAIL AS SHEAR VALUES ARE MARGINAL BUT FREEZING LEVEL WILL
BE IN THE 7 KFT RANGE AS SHARP H5 TROUGH CLOSES OFF AND CONVECTION
GOES ELEVATED. WILL KEEP LIKELY POPS FOR THE AFTERNOON ALTHOUGH IT
WILL BE LATE AFTERNOON BEFORE STORMS REACH THE SOUTHEAST CWA.

ZONE UPDATE OUT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

OSTUNO
Hazardous weather outlook, May 17, 11:45 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT WED MAY 17 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1245 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT WITH SOME
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THIS
WILL BE ALONG AND SOUTH OF INTERSTATE 94.

SHOWERS AND THUNDERSTORMS ACROSS WISCONSIN WILL MOVE ACROSS LAKE
MICHIGAN THIS AFTERNOON AND REACH AREAS FROM SOUTH HAVEN TO
LUDINGTON AROUND 2 PM. THE STORMS WILL CONTINUE SOUTHEAST AND REACH
GRAND RAPIDS AND BATTLE CREEK AROUND 4 PM AND LANSING AND JACKSON BY
6 PM.

ALONG WITH HAIL...THESE STORMS WILL COULD ALSO PRODUCE STRONG GUSTY
WINDS...BRIEF TORRENTIAL RAINS...AND FREQUENT CLOUD TO GROUND
LIGHTING.

SOME AREA STREAMS AND RIVERS WILL CONTINUE TO HAVE ELEVATED WATER
LEVELS THROUGH TONIGHT DUE TO THE RUNOFF FROM THE RECENT RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON EAST OF
ROUTE 131 DUE TO THE UNSTABLE COLD AIR FOLLOWING THE COLD FRONT.
THESE ISOLATED THUNDERSTORMS MAY CONTAIN PEA SIZE HAIL AND WIND
GUSTS TO 40 MPH BUT THEY ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON INTO THIS EVENING.

WDM OSTUNO

The radar

The Grand Rapids radar (KGRR), 39 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montcalm

When
May 17, 1:35 PM EST to 1:40 PM EST
Where
Montcalm County, Greenville
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.167, -85.250

Three quarters inch diameter hail was reported by the public near Greenville.

Hail, Gratiot

When
May 17, 2:20 PM EST to 2:30 PM EST
Where
Gratiot County, Alma
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.367, -84.667

The public reported three quarters inch diameter hail in Ithaca and near Alma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505914, 5505915.